Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 96, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2001, 2:55 PM EDT for Westmoreland County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 2:55 PM EDT (18:55 UTC)
- Expired
- Jul 5, 2001, 4:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:44 PM EDT | Thunderstorm Wind | Mt Pleasant, PA | Thunderstorm winds downed a few trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 051855 SVRPBZ PAC129-052000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 400 PM EDT * AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CALUMET-NORVELT...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES SOUTH OF LIGONIER AT 310 PM... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:52 AM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 5, 10:52 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1052 AM EDT THU JUL 5 2001 FRONTAL BNDRY ACROSS NW PA ATTM WITH 88D SHOWING SOME PRECP DVLPNG N OF PIT...ALONG/AHD OF IT. MDLS SHOW UPPER LOW OVER SE CANADA SPINING GOOD SHRT/WV SEWD ACROSS CWA THIS AFTN/EARLY TNGT AND WITH SRN SXNS ATTM WITH DWPNTS IN MID-UPPER 60S ALONG WITH AFTN HEATING SHOULD FUEL STORMS. CONCERN ABOUT OUTFLOW BNDRYS/LOW LVL MOSITURE BELT IN XTREME SRN CNTYS WHERE EARLIER MDT-ISLD HEAVY RAINS FELL THIS MRNG AND ARE PRIMED FOR RAPID RUNOFF WITH MORE STORMS DURING AFTN HRS. FFA THUS ISSUED AND MAY HAVE TO BE EXTENDED THRU EVE LATER AS WX DVLPS DURG AFTN HRS. RAISED TEMPS AND POPS FOR AFTN ALL ZONES. REST SAME. .PBZ... MD...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZONE MDZ001. OH...NONE. PA...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES PAZ031>032. WV...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZOYNES WVZ004... WVZ012...WVZ021>023...WVZ041.
In the hours before
Special weather statement, Jul 5, 11:00 AM EDT, 3 hours 55 minutes before
OHZ041-051615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1100 AM EDT THU JUL 5 2001 ...THUNDERSTORMS MOVING INTO THE AREA... THUNDERSTORMS WILL MOVE INTO NORTHERN COLUMBIANA COUNTY BEFORE 1115 AM EDT AFFECTING SALEM...NORTH GEORGETOWN...AND LEATONIA AND THEN MOVE SOUTHEASTWARD ACROSS THE REMAINDER OF THE COUNTY. THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS FROM 30 TO 40 MPH AND DANGEROUS LIGHTNING. AL%SO HEAVY RAINFALL IS POSSIBLE OF ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 11:40 AM EDT, 3 hours 15 minutes before
PAZ013-020-051630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1140 AM EDT THU JUL 5 2001 ...THUNDERSTORMS MOVING INTO THE AREA... THUNDERSTORMS WILL MOVE INTO SOUTHWEST MERWCER COUNTY AND NORTHERN BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO HEAVY RAINFALL IS POSSIBLE OF ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 11:41 AM EDT, 3 hours 14 minutes before
PAZ013-020-051630- SPECIAL WEATHER STATEMENT...CORRECTION FOR LAWRENCE COUNTY NATIONAL WEATHER SERVICE PITTSBURGH PA 1141 AM EDT THU JUL 5 2001 ...THUNDERSTORMS MOVING INTO THE AREA... THUNDERSTORMS WILL MOVE INTO SOUTHWEST LAWRENCE COUNTY AND NORTHERN BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO HEAVY RAINFALL IS POSSIBLE OF ONE INCH IN LEbSS THAN ONE HOUR.
Special weather statement, Jul 5, 12:02 PM EDT, 2 hours 53 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 030-WVZ001>003-052000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1202 PM EDT THU JUL 5 2001 ...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS... STORMS ACROSS THE REGION THIS AFTERNOON MAY CONTAIN SMALL HAIL...WIND GUSTS UP TO 40 MPH OR SO...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME IS ALSO POSSIBLE. BE ALERT TO CHANGING WEATHER CONDITIONS IF YOU ARE OUTDOORS OR TRAVELING ON THE ROADWAYS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:37 AM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| Jul 5, 1:08 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.